Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 178, NWS North Platte, NE

August 13, 1997Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 1997, 4:32 PM CDT for Loup County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 1997, 4:32 PM CDT (21:32 UTC)
Expired
Aug 13, 1997, 5:20 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Loup County, NE

The radar

The North Platte radar (KLNX), 93 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 132133 RRA
SVRLBF
NEC115-132220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
432 PM CDT WED AUG 13 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 520 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...NORTHERN LOUP COUNTY
 
AT 431 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 40 MILES SOUTH SOUTHEAST OF AINSWORTH OR 12 MILES
NORTH OF ALMERIA MOVING EAST AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS NORTH OF ALMERIA
AND SOUTH OF ROSE.


 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRO$DUCE TORNADOES.
 
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  IF YOU ARE IN THE PATH OF THIS STORM
YOU SHOULD MOVE INSIDE A STRONG BUILDING AND GO TO THE LOWEST FLOOR
POSSIBLE.

FS/MP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:30 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT WED AUG 13 1997

EXTENT OF TSRA TONIGHT IS THE MAIN QUESTION FOR THE NEAR TERM...

18Z SFC ANALYSIS SHOWS LEE TROF DEEPENING IN ERN PANHANDLE COUNTIES WITH
SURFACE MOISTURE CONVERGENCE INCREASING AS WELL AS PER ADAP SMC. LOW
DEVELOPING NEAR CDR AND BFF REPORTING TCU AT 19Z OB...AND MORE CU NEAR
LAKE MAC. ADAP ALSO HAS INSTABILITY AXIS ALONG TROF WITH RELATIVELY NO CAP.
WIND PROFILES ON ZAR VEERING WITH HEIGHT AND MEDICINE BOW PROFILER SHOWING
MID LEVEL SPEED MAX APPROACHING.

ETA CONTINUES TO BE A TAD FASTER WITH ITS SHORT WAVE MOVING ACROSS SD. NGM
IDENTIFIES A SECOND MAX FURTHER SW OF MAIN WAVE WHICH LOOKS BEST BASED ON
WV IMAGERY. ETA 12HR SFC FORECAST APPEARS TO LOOK BEST HOWEVER WITH LOW
DEVELOPING IN NWRN NEB BY 00Z THU. ISENTROPIC ANALYSIS INDICATES STRONG
PRESSURE ADVECTION ALONG/VCNTY OF SFC TROF BY LATE AFTERNOON...FROM NEAR
RUSHVILLE TO OGA TO IML. TSRA SHOULD DEVELOP SHORTLY IN THIS AREA. ONCE
DEVELOPED...ZAR AND KLNX 88D SHOWING GOOD VEERING WITH HEIGHT SO SUPERCELLS
POSSIBLE. BOUNDARY ALSO LOCATED FROM NEAR RAP TO N OF BBW IS LIKELY A WARM
FRONT WHERE BEST WARM AIR ADVECTION AHEAD OF SFC TROF IS OCCURING...LEADING
TO TSRA DEVELOPMENT IN THE NC. THIS TSRA SHOULD BE ONGOING AT THE TIME OF
ZONE ISSUANCE SO CAT WORDING NEEDED THERE. LOW LEVEL Q-N FORCING SHOULD
MOVE INTO CENTRAL NEBRASKA OVERNIGHT.

MS SKIES SHOULD PREVAIL ON THURSDAY IN THE W WITH LINGERING MORNING CLOUDS
IN NERN CWA. ETA GRIDDED DATA HINTS AT SECOND WAVE MOVING THRU THURSDAY
LATE AFTERNOON AND WILL INCLUDE SMALL POPS FOR THE W.

GUIDANCE SHOWS THE NICE WAMRUP FOR THURSDAY INTO TH FRIDAY BEFORE HEIGHTS
DECREASE FOR THE WEEKEND. COLD FRONT SHOULD COME THRU LATE FRIDAY. GUIDANCE
MAXES SIMILAR FOR THE PERIOD AT LEAST FOR THE SW AND LOOK REASINABLE BASED
ON TODAYS HAPPENINGS. MINS ALSO SIMILAR. WINDS IN THE 10-20 MPH RANGE FROM
THE NW AFTER TROF PASSAGE FOR THURSDAY.

LBF UB 056/088 060/090 056 695-2
OGA UB 056/088 061/092 057 695-2
IML UB 058/088 060/092 057 694-1
VTN UB 057/088 056/087 056 695-2
ONL BB 059/082 062/083 060 69+23

STOPPKOTTE

In the hours before

Special weather statement, Aug 13, 11:04 AM CDT, 5 hours 28 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-141200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1104 AM CDT (1004 AM MDT) WED AUG 13 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF WESTERN AND
SOUTHWEST NEBRASKA LATE THIS AFTERNOON INTO TONIGHT...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
VALENTINE TO BROKEN BOW. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE REMAINDER OF THE AREA AS WELL...BUT ARE NOT EXPECTED TO
REACH SEVERE LIMITS.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS PARTS OF NORTH CENTRAL NEBRASKA INTO THE THE AFTERNOON...MAINLY
EAST OF A LINE FROM AINSWORTH TO BURWELL. THESE SHOWERS AND
THUNDERSTORMS ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER.

FURTHER WEST...AN AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP IN THE
EASTERN PANHANDLE BY LATE AFTERNOON. AHEAD OF THIS AREA OF LOW
PRESSURE...SOUTHERLY WINDS WILL TRANSPORT ABUNDANT MOISTURE INTO THE
AREA. WITH AN UPPER LEVEL DISTURBANCE PASSING THROUGH THE AREA AS
WELL...THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON.  THE
BEST INSTABILITY WILL RESIDE WEST OF A LINE FROM VALENTINE TO BROKEN
BOW BY AFTERNOON AS WELL...RESULTING IN A POSSIBILITY FOR LARGE HAIL
AND DAMAGING WINDS.

STOPPKOTTE
Special weather statement, Aug 13, 1:17 PM CDT, 3 hours 15 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-141200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE...UPDATED...
118 PM CDT (1218 PM MDT) WED AUG 13 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF NORTH CENTRAL
NEBRASKA THIS AFTERNOON...AND IN WESTERN NEBRASKA LATER THIS AFTERNOON
INTO TONIGHT...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON EAST OF
A LINE FROM AINSWORTH TO BREWSTER. THERE IS ALSO A CHANCE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WEST OF A LINE FROM VALENTINE
TO BROKEN BOW.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN PARTS OF NORTH
CENTRAL NEBRASKA THROUGH THE AFTERNOON AS SHOWERS FURTHER EAST CONTINUE
TO PUSH EASTWARD. INSTABILITY WILL CONTINUE TO INCREASE BEHIND THE
SHOWERS IN THIS AREA ALLOWING THESE STORMS...MAINLY EAST OF A LINE FROM
AINSWORTH TO BREWSTER...TO HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER
MAINLY IN THE FORM OF LARGE HAIL THROUGH THE AFTERNOON HOURS.

FURTHER WEST...ABUNDANT SUNSHINE WILL CONTINUE TO DESTABILIZE THE
ATMOSPHERE WEST OF A LINE FROM MERRIMAN TO OGALLALA THROUGH THE
AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A DEVELOPING
AREA OF LOW PRESSURE IN THIS AREA AS WELL BY LATE AFTERNOON. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AN AREA FROM NEAR RUSHVILLE TO
OGALLALA AFTER 200 PM MDT. WITH THE INCREASING INSTABILITY AND
FAVORABLE WINDS THROUGHOUT THE ATMOSPHERE...SOME STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE QUICKLY AFTER DEVELOPMENT. THE MAIN THREAT
OF SEVERE WEATHER WILL BE IN THE FORM OF LARGE AHIL AND DAMAGING WINDS.
THUNDERSTORMS ARE THEN EXPECTED TO SPREAD EASTWARD THROUGH THE EVENING
WITH THE POTENTIAL FOR SEVERE WEATHER CONTINUING INTO SOUTHWEST AND
PARTS OF CENTRAL NEBRASKA.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THIS POTENTIAL SEVERE
WEATHER SITUATION.

STOPPKOTTE
Local storm report, Aug 13, 1:22 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
122 PM CDT WED AUG 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    28 S LONG PINE            NE   0.75 INCH HAIL
08/13/97   BROWN

0108 PM    32 SSW AINSWORTH          NE   1.75 INCH HAIL
08/13/97   BROWN

0110 PM    3 N BREWSTER              NE   0.75 INCH HAIL
08/13/97   BLAINE

0102 PM    6 N BREWSTER              NE   0.75 INCH HAIL
08/13/97   BLAINE

SLM
Local storm report, Aug 13, 1:24 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
122 PM CDT WED AUG 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    28 S LONG PINE            NE   0.75 INCH HAIL
08/13/97   BROWN

0108 PM    32 SSW AINSWORTH          NE   1.75 INCH HAIL
08/13/97   BROWN

0110 PM    3 N BREWSTER              NE   0.75 INCH HAIL
08/13/97   BLAINE

0102 PM    6 N BREWSTER              NE   0.75 INCH HAIL
08/13/97   BLAINE

SLM
Local storm report, Aug 13, 4:18 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
418 PM CDT WED AUG 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    5  NE BREWSTER            NE   0.75 INCH HAIL
08/13/97   BLAINE

0300 PM    11 NNW BREWSTER           NE   0.75 INCH HAIL
08/13/97   BLAINE

SLM
Local storm report, Aug 13, 4:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
418 PM CDT WED AUG 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

014R0 PM    5  NE BREWSTER            NE   0.75 INCH HAIL
08/13/97   BLAINE

0300 PM    11 NNW BREWSTER           NE   0.75 INCH HAIL
08/13/97   BLAINE

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:53 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown47 min
Aug 13, 1:37 PM CDTSevere Thunderstorm WarningLBFBlaine33 min
Aug 13, 2:10 PM CDTTornado WarningLBFLoup30 min
Aug 13, 2:41 PM CDTSevere Thunderstorm WarningLBFLoup34 min
Aug 13, 2:55 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown50 min
Aug 13, 2:59 PM CDTSevere Thunderstorm WarningLBFCuster, Logan51 min
Aug 13, 3:49 PM CDTSevere Thunderstorm WarningLBFCuster61 min
Aug 13, 4:50 PM CDTSevere Thunderstorm WarningLBFCuster60 min
Aug 13, 5:26 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup64 min
Aug 13, 5:53 PM CDTTornado WarningLBFCuster32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.